Jump to content
BANGKOK 26 May 2019 13:53
mommysboy

Not sure about taking bp meds.

Recommended Posts

I really think I should be on anti-anxiety treatment, but here's the story.

 

I am 58, male, a keen exerciser, 181 cm tall, and 73kg.  

 

For a long time now my bp has been testing at about 160/85 in the hospital setting, in a few clinics and with various machines.  I think my own bp monitor back home is wrong since it is at the other end of the scale- typically 115/75. My heart rate varies from 52-65 at rest even in the hospital setting.

 

A couple of days ago I was at the hospital clinic because of an eye complaint (resolved).  I had a routine bp check which was predictably high, and decided to see another doctor about this.  He advised trying medication- Amlopodine 5mg once daily after breakfast, and I have to go back in 2 weeks for a blood test, and consultation.

 

I have reservations. Since my heart beat when waking up can be as low 45, I am concerned whether I really should be taking something that could lower it further, and as little as 15 months ago in an inpatient setting my bp could be as low as 100/70.  

 

So, I wondered if there are warning signs I should look out for. I've taken 2 tablets so far without problems, so hopefully all is ok.

 

 

 

 

Share this post


Link to post
Share on other sites

I've been on Amlodepine 10mg for two years, take it at bedtime. 71 yrs old, 75 kg, not much exercise! My average BP is down to 133/78, put it in an app on my phone every night and morning.

I think you will need longer than 2 weeks on 5mg for it to make much difference.

  • Like 1

Share this post


Link to post
Share on other sites
6 minutes ago, Puchaiyank said:

Buy yourself a Blood Pressure cuff...take your own BP...keep records until you feel more confident in your meds...then take periodically to he reassured...

 

 

I've got one, but think it is wrong.  I guess I could get another one.

Share this post


Link to post
Share on other sites
6 minutes ago, mommysboy said:

I've got one, but think it is wrong.  I guess I could get another one.

Check BP several times a day...going to the doctor causes many anxiety and higher BP...change batteries in BP machine if they are old...

  • Like 2

Share this post


Link to post
Share on other sites

The OP should check himself against 3-4 BP machines, then his own. Take an average of the readings on the machines that are not his.

IMHO there are two issues with the BP readings. The first is what is called "white coat anxiety" when one is in an unfamiliar environment and feeling stressed. The second is instrument calibration. Many instruments here go uncalibrated for years, when they are supposed to be calibrated at least once/year. The only truly accurate measure of BP is a mercury-based sphygmanometer in the hands of an experienced practitioner.

 

Research the medication for side effects. I doubt if a 5 mg dose will have much effect.

  • Like 2

Share this post


Link to post
Share on other sites
Posted (edited)
41 minutes ago, Lacessit said:

The OP should check himself against 3-4 BP machines, then his own. Take an average of the readings on the machines that are not his.

IMHO there are two issues with the BP readings. The first is what is called "white coat anxiety" when one is in an unfamiliar environment and feeling stressed. The second is instrument calibration. Many instruments here go uncalibrated for years, when they are supposed to be calibrated at least once/year. The only truly accurate measure of BP is a mercury-based sphygmanometer in the hands of an experienced practitioner.

 

Research the medication for side effects. I doubt if a 5 mg dose will have much effect.

Earlier this week .......

2mg of Doxazocin (1 tab taken before bed) knocked 20 off my upper BP number after 3 pills.

From 120/80 to 100/75 ..... after 3 nights. (readings using the same BP monitor, 370bht from Lazada)

Edited by BritManToo

Share this post


Link to post
Share on other sites
Posted (edited)
3 minutes ago, Lacessit said:

I can accept the low dosage has a considerable effect. What i don't understand is with normal blood pressure  (120/80) why you would be taking it.

It's being used to try and reduce prostate problems, for me the lowered BP is an unwanted side effect.

Edited by BritManToo
  • Like 1
  • Confused 1

Share this post


Link to post
Share on other sites
1 hour ago, mommysboy said:

I've got one, but think it is wrong.  I guess I could get another one.

Omron, Tesco Bht 1800.

  • Like 1

Share this post


Link to post
Share on other sites
Posted (edited)
17 minutes ago, Sheryl said:

 

Bring your BP machine in to any pharmacy and have them take your BP then compare it to what your machine shows. Any proper pharmacy can do this. This will help determine if it is accurate. You should also review the instructions regarding calibration.

 

I would hesitate to start taking antihypertensives  for a BP that is only elevated in a hospital setting, and mainly elevated in the systolic (upper number - this is what happens when one is stressed).

 

If your machine is not accurate get a new one and keep a record of your BP at home for a week or so.

 

It is not unusual for people to have what is called "white coat syndrome",  an elevation of (mainly systolic) BP when at the doctors or a hospital which is not reflective of true BP at rest.

 

I also wonder if you are taking a beta blocker? As that would explain the low heart rate.?

'I also wonder if you are taking a beta blocker? As that would explain the low heart rate.?'

 

No other meds.  The lower heart rate actually coincides with the higher blood pressure readings.  If I'm out and about on a hot day I guess it's 67.  Straight after running it could be higher and remain that way for a while.  It only goes really low when I'm training hard, and following a really great night's sleep.

 

Come to think of it I did check it a month after I bought it, by testing it next to the one the pharmacy was using as a display model- it was a very similar reading.

 

I will be very careful with this medication- paying particular attention to any light headedness.

 

Thanks everyone for all the great advice.

 

It's anxiety I'm sure, but it is a feature of my life so technically I do suffer from a form of hypertension, although I am not so great at recognizing it, since I'm not manic, quite the opposite these days.  But life will not get any easier, and I perceive it is just the way life is these days.

Edited by mommysboy

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recently Browsing   0 members

    No registered users viewing this page.

×
×
  • Create New...